Alert archive / Kansas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 88, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 13, 2000, 7:18 PM CDT for Pratt County, Kansas. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 13, 2000, 7:18 PM CDT (00:18 UTC)
- Expired
- Jun 13, 2000, 8:00 PM CDT
- In force
- 42 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Pratt County, KS
The radar
The Dodge City radar (KDDC), 109 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 7:22 PM CDT | Hail 1.75 | Coats, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 13, 3:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.3 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 513 J/kg
- Mixed-layer CIN
- -120 J/kg
- Mixed-layer LCL
- 2433 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 368 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 140018 SVRDDC KSC151-140100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 718 PM CDT TUE JUN 13 2000 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PRATT COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 800 PM CDT * AT 718 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES NORTHEAST OF COATS...OR ABOUT 7 MILES SOUTH OF PRATT...MOVING EAST AT 15 MPH. * SOME LOCATIONS AFFECTED SAWYER AT 730 PM CDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS DAMAGING WINDS GREATER THAN 60 MILES AN HOUR VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. BURGERT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:15 PM CDT, 4 hours 3 minutes earlier.
Area forecast discussion, Jun 13, 3:15 PM CDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 315 PM CDT TUE JUN 13 2000 THE MOST EXCITEMENT FOR THE FORECAST PACKAGE TODAY IS ANTICIPATING EXACTLY HOW MUCH CONVECTION WILL BLOSSOM ALONG THE COLD FRONT AND HOW COLD TEMPERATURES WILL DROP BEHIND THE BOUNDARY BEFORE MORNING WITH STRONG COLD AIR ADVECTION. AFTER TONIGHT, METEOROLOGICAL EXCITEMENT DIMINISHES QUICKLY. CONVECTION LIKELY WILL DEVELOP QUICKLY THIS AFTERNOON ALONG THE STRONG COLD FRONT MOVING THROUGH WESTERN KANSAS. PRESSURE TENDENCIES SUGGEST THAT THE FRONT HAS SLOWED SINCE EARLIER TODAY BUT STILL IS MOVING SOUTHEAST 10 TO 15 KNOTS. BY 230 PM THE BEST CONVERGENCE AND CONVECTIVE ELEMENTS WERE NEAR THE FRONT/DRYLINE INTERSECTION SOUTH OF LIBERAL, AND SUBSEQUENT DEVELOPMENT SHOULD PROCEED QUICKLY ALONG THE BOUNDARY. GIVEN THE AMOUNT OF INSTABILITY, A FAIR AMOUNT OF SEVERE WEATHER SHOULD OCCUR THROUGH THE LATE AFTERNOON AND EVENING HOURS. WINDS ON THE GRANADA PROFILER HAVE WEAKENED DURING THE AFTERNOON, AND WIND SHEAR IN THE LOWER TWO TO THREE KILOMETERS IS NOT AS STRONG AS WOULD BE DESIRABLE FOR AN OUTBREAK OF TORNADOES. THE MAIN SEVERE WEATHER THREAT STILL APPEARS TO BE HAIL AND HIGH WINDS IN THE EXTREMELY UNSTABLE ENVIRONMENT. NEVERTHELESS, STORMSCALE FLOW COULD PRODUCE A MUCH MORE FAVORABLE ENVIRONMENT FOR TORNADOGENESIS IN HIGHLY LOCALIZED AREAS. WATER VAPOR IMAGERY SUGGESTS THE PRESENCE OF A VORTICITY MAXIMUM EMBEDDED IN THE STRONG NORTHWEST FLOW OVER EASTERN WYOMING THIS AFTERNOON, AND THE AVN CARRIES THIS WAVE OVER WESTERN KANSAS LATER TONIGHT. ABUNDANT MID AND HIGH LEVEL MOISTURE AND MID LEVEL INSTABILITY MAY SUPPORT A FEW HIGH BASED SHOWERS/THUNDERSHOWERS BEHIND THE MAIN SQUALL LINE LATER TONIGHT. NORTHERLY FLOW SHOULD INCREASE LATER TONIGHT WITH PASSAGE OF THE WYOMING TROUGH AND A FEW HOURS OF WINDS IN THE 20 TO 30 MPH RANGE LIKELY WILL OCCUR. STRONG COLD AIR ADVECTION WILL DROP TEMPERATURES WELL INTO THE 50S BEFORE SUNRISE. NORTHERLY FLOW WILL DIMINISH DURING THE DAY WEDNESDAY AS HIGH PRESSURE BUILDS OVER WESTERN KANSAS, AND TEMPERATURES WILL FALL QUICKLY AFTER SUNSET WEDNESDAY EVENING. SOUTHWEST FLOW IN THE LOWER LEVELS WILL BECOME ESTABLISHED BEFORE SUNRISE OVER THE WESTERN ZONES, AND TEMPERATURES SHOULD BOTTOM OUT BEFORE MIDNIGHT THEN HOLD STEADY OR BEGIN TO RISE SLOWLY. CYCLOGENESIS IN ADVANCE OF THE NEXT VIGOROUS WAVE TO DIG INTO THE PLAINS WILL RESULT IN A RETURN TO STRONG SOUTH FLOW AND VERY WARM TEMPERATURES ON THURSDAY. MOS APPEARS TO BE SEVERAL DEGREES ON THE COOL SIDE FOR THURSDAY BUT SEEMS REASONABLE FOR THE REMAINDER OF THE PERIOD. EXTENDED DISCUSSION... MODELS IN GENERALLY GOOD AGREEMENT WITH BUILDING THE EASTERN PACIFIC RIDGE AND BRINGING THE NEXT UPPER LVL TROF SE INTO THE PLAINS THROUGH FRIDAY. WITH SFC LEE TROF WEST OF THE AREA AND GOOD CHC OF MOISTURE RETURNING LATE IN THE WEEK WILL INTRODUCE SLT CHC POPS AT THIS TIME FOR FRIDAY. CYCLONIC FLOW ALOFT PRESENT THROUGH FIRST HALF OF THE WEEKEND COMBINED WITH POSSIBLE EMBEDDED WAVES...CAN NOT RULE OUT CHC FOR PCPN EITHER ON SAT OR EARLY SUN. HOWEVER WITH TIMING AN ISSUE WILL OPT TO KEEP WEEKEND PERIOD DRY FOR NOW. AS FOR TEMPS, A BRIEF COOL DOWN LOOKS IN ORDER OVER THE WEEKEND WITH A WARMER TEMPS RETURNING EARLY NEXT WEEK. CURRENT TEMP FORECAST HAS A GOOD HANDLE ON THIS WILL LITTLE, IF ANY, CHANGES PLANNED IN THE LATER PERIODS. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 055/083 054/090 057 200 GCK 052/082 052/090 056 200 EHA 054/084 054/092 055 100 LBL 055/083 054/091 057 200 HYS 055/081 053/089 055 200 P28 060/081 055/090 061 800 .DDC...NONE. 01/BURGERT
In the hours before
Special weather statement, Jun 13, 6:45 PM CDT, 33 minutes before
KSZ065-066-079-087-140030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 645 PM CDT TUE JUN 13 2000 ...TORNADO WATCH NUMBER 443 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES IN SOUTHWEST AND SOUTHCENTRAL KANSAS... MEADE...EDWARDS...PAWNEE...STAFFORD... IN THESE AREAS CONDITIONS ARE NO LONGER FAVORABLE FOR THE DEVELOPMENT OF TORNADOES. JOHNSON
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 7:04 PM CDT | Flash Flood Warning | DDC | Pratt | 3 hr |
| Jun 13, 8:11 PM CDT | Severe Thunderstorm Warning | DDC | Kiowa | 49 min |
| Jun 13, 8:34 PM CDT | Severe Thunderstorm Warning | DDC | Clark | 41 min |
| Jun 13, 9:00 PM CDT | Severe Thunderstorm Warning | DDC | Kiowa | 45 min |
| Jun 13, 9:32 PM CDT | Severe Thunderstorm Warning | DDC | Pratt | 43 min |
| Jun 13, 10:33 PM CDT | Severe Thunderstorm Warning | DDC | Pratt | 42 min |
| Jun 13, 11:15 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 30 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.